Restylane tear trough swelling 9 months after injection, once a month, same time each month. Hormonal? Why and why now? (Photo)

Hello. 32 year old female, had restyllane in tear troughs about 10 months ago. Last couple of months I have had some swelling that lasts for a few of days. Sometimes one eye, sometimes both. Same time each month, once per month. If it is hormonal why does this happen and why now after so long? Anything I can do to prevent I? I don't want to dissolve as don't want tear troughs! I will need a top up soon, is there a filler that is less likely to have this issue? Fat transfer too much downtime.

Doctor Answers 5

Swelling tear troughs

Thank you for your question.  There's new literature showing delayed reactions with filler.  The filler which most recently has been implicated is Volbella which we don't have in the US, but theoretically can happen with any filler.  I would be concerned with biofilm and would consider giving you a broad spectrum antibiotic as a first line treatment.  As well in your case due to the cyclical nature, I would be evaluated for any hormonal problems by either a PCP or endocrinologist.  Regards, Dr. Matt Elias


Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Retylane for tear trough and swelling

Restylane is fabulous for the under eye tear trough area.  However, you can have allergic reactions or lumps to any product weeks to months afterwards. I would return to your treating physician for possible Vitrase removal.  Best, Dr. Green

Periodic swelling after filler

Periodic swelling after filler is usually related to inflammatory reactions or nodules where there is a tissue response to the foreign substance. Even if minor, these fluctuations can come and go with things that cause inflammation to increase such as hormones, lack of sleep, illness.  If swelling is focal and created a small bump, a minimal amount of hyaluronidase to dissolve the spot may help.  Going forward, consider switching to a less nodular hyaluronic acid filler such as Belotero.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Less likely to be the filler

Hello, there are reports of delayed granuloma formation, allergic reactions and infections happening with filler but your presentation does not fit this picture as your swelling subsides nearly as fast as it presents.  I would start with your primary care for assessment and work-up.  

Best,

Payman Kosari, MD, FAAD
Dermatology, Laser and Vein Specialists
Charlotte, NC


Payman Kosari, MD, FAAD
Charlotte Dermatologic Surgeon
5.0 out of 5 stars 15 reviews

Restylane tear trough swelling 9 months after injection, once a month, same time each month. Hormonal? Why and why now?

Could be hormonal. Thus GYN/Endocrine workup indicated>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.